You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:


Log in to your personal account or through your institution.

Isoperimetric Sets of Integers

Steven J. Miller, Frank Morgan, Edward Newkirk, Lori Pedersen and Deividas Seferis
Mathematics Magazine
Vol. 84, No. 1 (February 2011), pp. 37-42
DOI: 10.4169/math.mag.84.1.037
Stable URL:
Page Count: 6
  • Download ($16.00)
  • Subscribe ($19.50)
  • Cite this Item
Item Type
Isoperimetric Sets of Integers
Preview not available


Summary The celebrated isoperimetric theorem says that the circle provides the least-perimeter way to enclose a given area. In this note we discuss a generalization which moves the isoperimetric problem from the world of geometry to number theory and combinatorics. We show that the classical isoperimetric relationship between perimeter P and area A, namely P = cA1/2, holds asymptotically in the set of nonnegative integers.

Page Thumbnails